Wisconsin, 2003

Damaging Winds in Wisconsin, July 4, 2003

July 4, 2003 · NWS GRB · 2 events in 2 counties and zones

A thunderstorm complex moved across east-central Wisconsin on the morning of the 4th. ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A thunderstorm complex moved across east-central Wisconsin on the morning of the 4th. The storms produced high winds that downed trees and power lines, leaving about 30,000 customers without electricity on the south side of Appleton (Outagamie co.). A wind gust to 64 mph was measured at Darboy (Outagamie co.) and a gust to 67 mph was measured at Sherwood (Calumet co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 4, 2:30 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 4, 2:30 AM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 AM CDT FRI JUL 4 2003

FORECAST CONCERNS ON LARGE MCS MOVING TOWARDS WISCONSIN

LARGE BOW MOVING NOW APPEARS TO BE MOVING EAST WITH APEX HEADED TOWARDS
SOUTH CENTRAL WISCONSIN...NORTHERN EDGE EXPECTED TO MOVE THROUGH CENTRAL
WI AT DAYBREAK...EAST-CENTRAL WI DURING THE MORNING HOURS. MANY REPORTS
OF AT LEAST 50 KTS ALONG CENTER OF BOW. SYSTEM MOVING THROUGH AREA OF
STRONG MID LEVEL INSTABILITY AND HAS SUPPORT OF RRQ OF STRONG JET MOVING
THROUGH LAKE SUPERIOR REGION. SEE SEVERE THUNDERSTORM WATCH.

HAVE AGAIN USED CONSENSUS OF MODELS. BELIEVE ETA OUT TO LUNCH ON PCPN
AREA FOR SAT GIVEN...BOUNDARY SOUTH OF AREA...LACK OF MOISTURE...AND
DYNAMICS WITH SHORT WAVE NORTH IN SOUTHERN CANADA. THOUGH WILL ADD A
SLIGHT CHANCE POP GIVEN EXPECTED INSTABILITY.  BOUNDARY EXPECTED TO COME
BACK NORTH ON SUNDAY AS UPPER LOW DROPS SOUTHEAST OUT OF CANADA AND
SURFACE LOW DEVELOPS IN PLAINS. ADJUSTED POPS SLIGHTLY TO INDICATE MAIN
PCPN SUN NIGHT INTO MON.

NO CHANGES MADE TO EXTENDED AT THIS TIME.

.GRB...NONE.

TE
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 4, 12:30 AM CST, 5 hours 37 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-050630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
130 AM CDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...REST OF TONIGHT AND FRIDAY
THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS THE CENTRAL AND EAST
CENTRAL WISCONSIN.

A LARGE...FAST MOVING AREA OF THUNDERSTORMS CONTINUES TO PUSH EAST OUT
OF WESTERN MINNESOTA AND IOWA. THIS AREA IS EXPECTED TO MOVE INTO
WESTERN WISCONSIN AROUND 400 AM AND INTO CENTRAL WISCONSIN AROUND 600
AM...MOVING THROUGH EAST CENTRAL WISCONSIN DURING THE MORNING HOURS. IF
THE STORMS REMAIN AT THERE CURRENT INTENSITY AND PATH...DAMAGING WINDS
TO 60 MPH AND LARGE HAIL ARE LIKELY. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR PORTIONS OF CENTRAL WISCONSIN UNTIL 700 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY. ANYONE WITH OUTDOOR PLANS
DURING THE HOLIDAY WEEKEND SHOULD CLOSELY MONITOR LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT AND FRIDAY.

TE
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Jul 4, 6:00 AM CST, 7 minutes before
WIZ018-030-035>040-045-048>050-041215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
700 AM CDT FRI JUL 4 2003

...SEVERE THUNDERSTORM WATCH 631 WILL BE ALLOWED TO EXPIRE AT 700 AM
CDT...

...SEVERE THUNDERSTORM WATCH 632 REMAINS IN EFFECT UNTIL 900 AM CDT FOR
EAST-CENTRAL WISCONSIN...

AT 6:52 AM...DOPPLER RADAR SHOWED A LINE OF STRONG STORMS EXTENDING FROM
 EXTREME NORTHWEST WAUPACA COUNTY TO NEAR OSHKOSH.  THE LINE WAS MOVING
EAST AT 40 KNOTS

WIDESPREAD STRAIGHT-LINE WIND GUSTS OF 40 TO 50 MPH HAVE BEEN REPORTED
WITH THESE STORMS. THESE WINDS ARE STRONG ENOUGH TO BLOW AROUND LOOSE
LAWN FURNITURE AND BRING DOWN SMALL TREE LIMBS OR WEAKER TREES.

THIS LINE OF SEVERE STORMS WILL REACH THE SHORE OF LAKE MICHIGAN BY 7:30
AM CDT.

TE
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 37 km away, was scanning. The volume nearest the first event began at 12:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Outagamie

When
July 4, 6:07 AM CST
Where
Outagamie County, Darboy
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.233, -88.383

Thunderstorm Wind, Calumet

When
July 4, 6:10 AM CST
Where
Calumet County, Sherwood
Measured
58 kt (67 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
44.183, -88.267

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379201, 5379202.